Spontaneous regression of Epstein-Barr virus-associated lymphoproliferative disorder in a juvenile idiopathic arthritis patient after the discontinuation of methotrexate and etanercept
Department of General Pediatrics, Asklepios Clinic Sankt Augustin, Sankt Augustin, Germany
Center of Pediatric Pathology, MVZ Venusberg, University Clinic Bonn, Bonn, Germany
Eur J Rheumatol ; : -
This article was viewed 166 times, downloaded 64 times
Key Words: Juvenile idiopathic arthritis, methotrexate, TNF-α inhibitor, lymphoma, EBV, lymphoproliferative disorder
A case of a 16-year-old female with polyarticular juvenile idiopathic arthritis (JIA) since the age of 4 years is reported here. This patient also suffered from multiple congenital anomalies. On long-term treatment with oral methotrexate (MTX) and etanercept, multiple subcutaneous nodules were detected, which were accompanied by increased lactate dehydrogenase and uric acid levels. A biopsy of the largest nodule revealed Epstein–Barr (EB) virus-positive diffuse large B-cell lymphoma (DLBCL). The patient was classified as clinical stage IIIA due to a mediastinal lesion. Immunosuppressive treatment was discontinued immediately, which led to regression of the remaining nodules and normalization of the lactate dehydrogenase levels. The patient was considered to have an iatrogenic lymphoproliferative disorder classified as "other iatrogenic immunodeficiency-associated lymphoproliferative disorders" by the World health organization (WHO). To our knowledge, this is the first case report of a JIA patient with EBV-positive DLBCL following the administration of etanercept and methotrexate and spontaneous regression of lymphoproliferation after the discontinuation of antirheumatic treatment.